Unusual case of radioactive iodine induced Graves disease with orbitopathy following total thyroidectomy in a patient with papillary thyroid microcarcinoma

Kajetan Zgubieński, Agnieszka Walczyk, Aldona Kowalska
2020 Endokrynologia Polska  
Graves disease (GD) as a consequence of radioactive iodine (RAI) therapy is rare, usually presenting as post-therapeutic-RAI immunogenic hyperthyroidism. The present study describes a patient with a thyroid remnant after surgery and no metastases of papillary thyroid cancer who was treated with low activity RAI. Her RAI-induced GD manifested clinically as Graves orbitopathy (GO), and she had high levels of antibodies to thyroid stimulating hormone receptor (TRAb). A 49-year-old woman with a
more » ... ld woman with a history of non-toxic nodular goiter was referred for postoperative evaluation after total thyroidectomy for papillary thyroid microcarcinoma. Physical examination revealed no ocular symptoms, and ultrasound of the neck revealed no focal lesions in the thyroid bed. Immunoassays showed normal levels of TRAb and anti-thyroglobulin antibodies, and elevated levels of thyroid peroxidase antibodies (TPOAb). A diagnostic whole body scan (WBS) showed negligible uptake of iodine on the left side of the thyroid bed. Three months later, the patient developed clinically significant orbitopathy and her TRAb level was elevated. She was started on methylprednisolone therapy while tapering doses. Four months later, her TRAb had decreased and she showed clinical improvements in ocular symptoms and signs. To our knowledge, this is the first case report describing GD/GO induced by a low activity RAI and the presence of a thyroid remnant after total thyroidectomy. RAI-induced GD/GO should be considered in the differential diagnosis of TPO-positive patients, even if their thyroids had been removed.
doi:10.5603/ep.a2020.0019 pmid:32293702 fatcat:6rik4vcr3jecdfvpgt72g4tp4u